Monsanto Roundup Lawsuit

Saturday, August 02, 2008

GlaxoSmithKline's Paroxetine

From the BMJ - 2002

6 years ago.

The regulator didn't listen then.

Will they listen now 6 years on?

The "dizziness" associated with paroxetine withdrawal has happened to me on two separate occasions of dose-reduction, and within two days on each occasion. The nearest description I can apply to the sensation is the feeling of having one's head inflated by an air pump,without evidence of any such appliance in the immediate vicinity. Cipramil, an alternative SSRI, does not produce this spaceman sensation, when my dosage is reduced. - Garrett R FitzGerald, Consultant Physician Waterford Regional Hospital, Waterford, IRELAND

At last a recognition of what most general practitioners and community mental health workers have recognised for some time; withdrawal from paroxetine is much more likely than other SSRI's to produce a characteristic and often severe syndrome. We belief that the figure is considerably higher than the 7% quoted. Paroxetine is, however, an extremely effective and useful drug, and what should now follow is a wide debate, (with appropriate research), to address the following questions;-

1)How common is the withdrawal syndrome?
2)In what proportion of patients is it severe?
3)What regime should be used for withdrawing the drug?
4)How is the syndrome best treated, other than re- starting paroxetine, e.g. should an alternative SSRI be used?
5)Are there particular patient characteristics which predispose them to the syndrome?
Failing satisfactory answers to these questions will inevitably lead to the substitution of alternative therapies. -
Ian K. Campbell, partner Heacham Group Practice

In fact, I think withdrawal symptoms with paroxetine are more frequent, more severe and more difficult to treat than currently believed. I have tried to stop paroxetine in a female patient by reducing the dose during a long period: three weeks on a 3/4 of the current dose (20 mg); three weeks on 1/2 and, finally, other three weeks on 1/4. After finishing the medication, symptoms have appeared, being the more prominent insomnia, bad dreams and restlessness. It is worrisome that these symptoms resemble those of depression. I agree that it is necessary to find out better strategies to stop this medication but important as well, to have into account, before starting this medication, the appearance of a difficult to treat withdrawal syndrome. - Alfonso Carvajal, Clinical pharmacologist Instituto de FarmacoepidemiologĂ­a Universidad de Valladolid 47005 Valladolid (Spain)

I am encouraged to finally see the FDA take action on this extremely urgent matter. I have been communicating with hundreds of people across the United States and throughout Europe who have been attempting to warn the public about the dangers of not only Paroxetine, but other SSRI/SNRI drugs.

These are people who were prescribed Paroxetine (or one of the other SSRI/SNRI drugs), without any warning of the addictive nature, or severe side effects upon withdrawal that all too often accompany these drugs.

I can only hope that similar action will be taken against all drugs that are within the SSRI/SNRI classification of drugs. The population so adversely affected by these drugs may appear to be nominal when written up as a percentage in the drug labeling insert, but in reality- with so many now being prescribed these new "wonder" drugs for everything from mild depression to PMS, there are millions now using these drugs, most without proper follow up care. The "small percentage" factor now translates into thousands, possibly hundreds of thousands who are so adversely affected.

I know from personal experience. I have never taken any of these drugs, but we lost our fourteen year old son to suicide, which I firmly believe was brought on by his own adverse reaction to Prozac, and I have watched my husband suffer terribly in attempting to withdraw from Paxil. I would venture to guess that those who are adversely affected by these drugs are much higher than even the 7-10% that is now being proposed.

I encourage you to investigate further into the hundreds of thousands of other "anecdotal" evidences from those using the other SSRI/SNRI drugs. If you don't take the responsibility to do this now, the reality will manifest itself, as has been the case with Paroxetine. There are simply too many people now who are beginning to realize that they were denied the opportunity of "Informed Clinical Consent". These people are not laboratory rats who should be subjected to such experimentation. Listen to what they have to say!

Oh, and one more thing, until there is absolute proof positive that one has a "serotonin imbalance", it would be best if this theory ceased to be pushed upon the public as fact. Until there is a method in place to determine what is a "normal" serotonin level in a patient, and a method to determine how much that level should be tampered with to achieve the desired results, the pharmaceutical firms should cease comparing patients diagnosed with depression, anxiety, bi-polar disorder or any other number of "mental health disorders" to those diagnosed with diabetes. You can measure the level of insulin needed to obtain the correct balance needed for someone with diabetes. Not so with serotonin. - Dawn Rider, Administrative KOTM Early Intervention

This is my personal experience with Paxil. Some of this isn't as clear as I wish it to be since I've been off of Paxil for over 1 year.

I was put on Paxil after my daughter was born to treat Post Partum Depression. After about 9-10 months my doctor and I determined that I could start coming off. She suggested step down to 15mg from 20mg the first week taking 15mg every day for 7 days then 10mg everyday for 7days, then 5mg for 7days then none. This just didn't work. I remember getting very agitated, irritable, feeling very out of control, and weepy. Every time I stepped into a hot shower I would feel very flushed and dizzy. This dizziness would dissipate, but to this day this still happens. I stepped down from 20mg - 15 mg ok, spent probably about 2 weeks at 15mg until I felt comfortable enough to step down again to 10mg. Stayed at 10mg for about 3-4 weeks, and 5mg for about another 3-4 weeks. A process that, by my doctor's and the drug company's estimation, should have only taken 4 weeks took me about 8-10 weeks.

During my time on Paxil if I missed a dose the symptoms I described above, would roar in and wouldn't subside until about 3-4 hours after I took the missed dose.

I also believe that my daughter's seizures as an infant were caused by Paxil withdrawal. I started on Paxil before I gave up trying to breast feed (having had breast reduction surgery 3 years earlier, severely limited my milk production to almost none). Her seizures started within several of days of stopping breast feeding. Timing coincidence. I don't think so.

This drug can be very helpful, but needs to be used very carefully. - Julia A Mandeville, Software QA Engineer

Many more here

If discontinuation reactions’ occur in patients stopping [Paxil], the majority will experience symptoms that are mild to moderate in intensity, and are usually limited to two weeks
- Mary Anne Rhyne GlaxoSmithKline spokesperson 2005

Drugs like Seroxat [Paxil] have been around for almost a decade and help millions of people fight depression. There’s no reliable scientific evidence to show they cause withdrawal symptoms or dependency. - Alan Chandler GlaxoSmithKline spokesperson

I think patients have nothing to fear from taking Seroxat.
- Dr. Alastair Benbow GlaxoSmithKline’s European Medical Director 6/13/2002


Read the new book, The Evidence, However, Is Clear...The Seroxat Scandal

By Bob Fiddaman

ISBN: 978-1-84991-120-7